[Skip to Navigation]
Article
August 1989

Polymyositislike Syndromes in the Acquired Immunodeficiency Syndrome

Author Affiliations

The University of Calgary Calgary, Alberta, Canada T2N 4N1

Arch Neurol. 1989;46(8):841. doi:10.1001/archneur.1989.00520440021009
Abstract

To the Editor.  —we cared for a 29-year-old homosexual man with acquired immunodeficiency syndrome who developed severe myalgias and muscle weakness while being treated with zidovudine (Retrovir, formerly called AZT or azidothymidine). Within 10 days of the onset of his symptoms, acute high-output renal failure secondary to myoglobinuria developed. The creatinine level was greater than 1200 μmol/L, the creatine kinase level was greater than 12000 U, and the urine was orthotolidine positive in the absence of red blood cells. A skeletal muscle biopsy specimen showed scattered necrotic muscle fibers, occasional internal nuclei, and a few rodlike structures. No inflammation was noted. Viral particles were not seen on examination of the muscle using electron microscopy, and no viruses could be grown on viral culture.The patient had been stable on 600 mg/d of zidovudine for 7 months before symptoms developed. Except for the 17-day period when the patient was too

Add or change institution
×